Drought, Ballard
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Severe drought lingered across parts of western Kentucky. This drought began during the summer of 2010, and a cold and dry January resulted in little improvement.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe drought lingered across parts of western Kentucky. This drought began during the summer of 2010, and a cold and dry January resulted in little improvement. Only 1.14 inches of precipitation fell at Paducah in January, compared to a normal amount of almost 3.5 inches. Drought conditions at the end of the month ranged from moderate across the Ohio River counties to severe along the Tennessee border. Subsoil moisture remained low. Long-term moisture deficits were reflected in below normal streamflows on some waterways. Agricultural impacts were minimal since the growing season ended in the fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 6:38 PM CST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 638 PM CST FRI DEC 31 2010 .UPDATE... WE DROPPED THE TOR WATCH FOR THE REMAINDER OF THE AREA. ALSO WE HAD TO ADJUST TEMPS BACK UP THROUGH THE EVENING HOURS AS THE FRONT IS STILL APPROACHING FROM THE WEST. MOST OF THE LEADING EDGE CONVECTION IS WELL AHEAD OF THE ACTUAL FRONT. UPDATES ARE GOING OUT NOW. ..NOLES.. && .DISCUSSION... APPROACHING LINE OF CONVECTION TO ENCOUNTER AS FORECAST 500J SURFACE BASED CAPES WITH SURFACE LI'S TO ZERO/-1 AS WELL AS EXISTENT ELEVATED INSTABILITY. PROBLEM IS FRONT IS OCCLUDING ON ITS MOVE EASTWARD AND WITH TIME WILL LOSE WHAT MARGINAL SURFACE/LOW LAYER INSTABILITY THERE IS. STILL IMPRESSIVE WIND FIELDS MEAN THERE WILL BE PM THREAT FOR SVR/DAMAGING WINDS AND WITH HELICITYS SUPPORTIVE OF TOR INCLUSION WE REMAIN UNDER TOR WATCH TIL 01Z WRN 1/2 FA. ANTICIPATE TRANSLATION TO MORE OF RAIN EVENT OVERNIGHT WITH POPS SPIKING ERN 1/2 FA AND LOSING SURFACE BASED INSTABILITY AND EVEN SOME OF THE ELEVATED INSTABILITY. WE'LL SEE HOW THIS PLAYS OUT THOUGH INSOFAR AS IF THIS WILL OCCUR EVENING OR OVERNIGHT AS SOME DISCUSSION OF EASTWARD EXPANSION OF WATCH FOR LATER ALREADY OCCURRING...SHOULD BE ABLE TO HAVE BETTER READ ON THAT IN 2-3 HOURS. AFTER FROPA TONIGHT POPS END LATE TONIGHT/EARLY SATURDAY AND MORE NORMAL WINTER WEATHER INFILTRATES FA IN ITS WAKE...TO CONTINUE THROUGH NEXT WEEK. ALSO APPEARS TO BE DRY WEATHER THOUGH SOME GFS FLIRTATIONS WITH POPS IN THE FAR EXTENDED (DAYS 5-7) HAVE OCCURRED PAST COUPLE RUNS...NO APPARENT COLLAB CONSENSUS FOR ITS INCLUSION JUST YET. && .AVIATION... CIGS AROUND THE REGION ARE EXPECTED TO BE QUITE VARIABLE THIS AFTN IN THE VICINITY OF A EWD MOVING PREFRONTAL SFC TROF...BUT SHOULD BE MVFR MOST OF THE TIME INTO THE OVNGT HRS. VSBYS ASSOCIATED WITH A WEAKENING LINE OF TSTMS AND SHWRS HAVE BEEN MOSTLY VFR. THIS IS EXPECTED TO CONTINUE THROUGH THE AFTN AS THE ACTIVITY BECOMES MORE SCT. HOWEVER THERE MAY BE A FLARE UP OF SHWR/POSSIBLE TSTM ACTIVITY IN THE ERN THIRD OF THE REGION AROUND MIDNIGHT JUST AHEAD OF A FAST-MOVING COLD FRONT. ALL PCPN SHOULD BE OUT OF THE REGION BY 15Z SAT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1153 AM CST FRI DEC 31 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1153 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND PORTIONS OF EXTREME SOUTHWEST KENTUCKY UNTIL 700 PM. REFER TO THE WATCH FOR DETAILS. A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT...BRINGING A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT. LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR THE WATCH AREA IS REQUESTED.
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273065, 273066, 273067, 273068, 273069, 273070, 273071, 273072, 273073, 273074, 273075, 273076, 273077, 273078, 273079, 273080, 273081, 273082, 273083, 273084, 273085, 273086.